advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

I was diagnosed with type 1 diabetes five and a half years ago and with strict diet control, daily exercise, and small doses of NPH (4 units), I have maintained normal blood sugars (A1c -- 5-6%). My issue is that sometimes (probably five times during the past six years), after injecting my NPH, my blood sugar crashes. For example, just yesterday 25 minutes after taking 4 units of NPH, my blood sugar was 37 mg/dl [2.1 mmol/L]. (Note -- This was not a new bottle of insulin. I have been using this bottle for roughly a month with no adverse effects.) Everything I have read says it takes roughly two hours for NPH to start working. Clearly, this is not what is going on with me. Are you aware of this phenomenon? Are there any ways to anticipate what other factors is causing this? Any light you can shed on this would be greatly appreciated, as I am stumped.

Answer:

The biologic variability of insulin preparations in humans in quite large. I have to say that I regularly see patients develop hypoglycemia for unknown reasons, and I have some potential explanations as why this may occur.

First, NPH peaks at 8-12 hours but may persist for up to 24 hours. If, during those 24 hours, you participated in greater than usual physical activity or ate less than normal, I would think it possible for you to have lower sugars corresponding to a recent NPH injection. Although it may not be caused by the recently injected insulin, the NPH may still have an extended effect in some individuals. Secondly, it has been hypothesized that anti-insulin antibodies may develop and suddenly release insulin previously stored or bound to antibodies in the blood.

I think it is great you have been able to be on a minimum amount of insulin with a healthy lifestyle. I hope we can someday test whether your interventions may be of benefit to a number of other individuals.

JTL

[Editor's comment: It also might be that, every once in a while, you are injecting too deeply causing the insulin to go into muscle rather than fat. This would result in much more rapid absorption. SS]

DTQ-20010808205719
Original posting 10 Aug 2001
Posted to Insulin

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:24
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.